How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. D. Love Your Own Question

Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18003
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Hi, I have been taking 20mg Seroxat (paroxetine) for the last

Resolved Question:

Hi, I have been taking 20mg Seroxat (paroxetine) for the last 5 years and would like to come off them for good. I find they no longer work for me like they did at the beginning and I do not want to be prescribed more antidepressants. I've tried before but failed due to high anxiety and adverse side effects such as flu like symptoms and reflux acid. I also feel it has affected my concentration and memory. Could you please advise me on how to come off them safely and when could I start taking other more natural supplements such as 5htp or trytophan. I have tried gaba for a while but it didn't seem to work as efficiently after a few months.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. D. Love replied 3 years ago.
It will help if you could provide some further information:
How did you come off the Seroxat previously when it was unsuccessful?
How soon after stopping the Seroxat did you develop the anxiety?

Customer: replied 3 years ago.

Last year I came off them suddenly, I felt fine for the first couple of months but after 4 months, my symptoms of generalised anxiety came back as well as excessive sweating and flu like symptoms. I have found my memory and focusing to be extremely poor. I know I came off them too quickly and I don't want to make the same mistake again. My doctor says I'll always need to be on antidepressants but I feel other natural alternatives would be just as beneficial without the horrendous side effects. How long will it take for the withdrawal effects to disappear completely.

Expert:  Dr. D. Love replied 3 years ago.
Thank you for the additional information.

Symptoms that occur 4 months after stopping the drug typically would not be withdrawal symptoms. Symptoms that develop at this point would typically reflect whatever underlying disease was being treated with the Seroxat that has again started causing symptoms.

Withdrawal symptoms from an SSRI typically occurs within a couple days after stopping the drug, although it can occur within the first couple weeks. The withdrawal symptoms typically resolve over a couple weeks to a month or so.

The usual approach to performing a taper from the Seroxat is to decrease the dose in steps of 10 mg per day, taking a step every week or two. The 10 mg strength is the smallest pill strength that is available, so is the usual step taken during a taper. There are some people that are more sensitive to stopping the drug, and in these people, another option is to change to the oral concentrate, which will allow for smaller dose adjustments, usually a decrease in steps of 2 mg per day (10% of the current dose), also taking steps every week or two. Another option when tapering Seroxat is to change to a different SSRI. One of the reasons that withdrawal symptoms occur more often with Seroxat compared to other SSRIs is that the Seroxat has the shortest half-life, so will leave the body more quickly. Therefore, changing to a different SSRI with a longer half-life, such as Prozac, will allow for a more gradual reduction in blood levels. In your case, since the symptoms did not develop for 4 months, the usual taper in steps of 10 mg per day will probably work fine.

Within that taper, it would be OK to start the supplements on the same day that you start the taper. The effect of the supplement will gradually build up in the system as the effect of the Seroxat is decreasing. Since the symptoms did not develop until 4 months later the last time, the supplements will be well into your system by that point.

If you have any further questions or need clarification, please let me know.

Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18003
Experience: Family Physician for 10 years; Hospital Medical Director for 10 years.
Dr. D. Love and 3 other Medical Specialists are ready to help you

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions